Alert archive / New York / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jun 13, 2017, 3:31 PM EDT for Dutchess County, Ulster County, New York. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2017, 3:31 PM EDT (19:31 UTC)
- Expired
- Jun 13, 2017, 4:30 PM EDT
- In force
- 59 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dutchess County, NY, Ulster County, NY
The radar
The Albany radar (KENX), 90 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1539 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
606
WUUS51 KALY 131931
SVRALY
NYC027-111-132030-
/O.NEW.KALY.SV.W.0043.170613T1931Z-170613T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
331 PM EDT TUE JUN 13 2017
The National Weather Service in Albany has issued a
* Severe Thunderstorm Warning for...
Southeastern Ulster County in east central New York...
Central Dutchess County in east central New York...
* Until 430 PM EDT
* At 330 PM EDT, a severe thunderstorm was located near Tillson, or
near New Paltz, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage
to trees, and power lines.
* This severe thunderstorm will be near,
Highland and High Falls around 335 PM EDT.
Hyde Park and Port Ewen around 340 PM EDT.
Poughkeepsie, Staatsburg and Fairview around 345 PM EDT.
Pleasant Valley around 400 PM EDT.
Stanfordville around 420 PM EDT.
Millbrook around 425 PM EDT.
Amenia and Dover Plains around 430 PM EDT.
Other locations impacted by this severe thunderstorm include Salt
Point, Norrie Heights, Rosendale, Maple Hill, Lithgow, Hoxie Corner,
Elting Corners, Haviland, Smithfield and Marbletown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany
&&
LAT...LON 4171 7411 4189 7413 4195 7350 4168 7352
TIME...MOT...LOC 1930Z 268DEG 16KT 4181 7400
HAIL...1.00IN
WIND...60MPH
$$
TAW1 follow-up statement
058
WWUS51 KALY 132023
SVSALY
Severe Weather Statement
National Weather Service Albany NY
423 PM EDT TUE JUN 13 2017
NYC111-132032-
/O.CAN.KALY.SV.W.0043.000000T0000Z-170613T2030Z/
Ulster NY-
423 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN ULSTER COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
moved out of the warned area. Therefore, the warning has been
cancelled.
LAT...LON 4171 7368 4193 7369 4195 7350 4168 7352
TIME...MOT...LOC 2022Z 268DEG 16KT 4182 7369
$$
NYC027-132030-
/O.CON.KALY.SV.W.0043.000000T0000Z-170613T2030Z/
Dutchess NY-
423 PM EDT TUE JUN 13 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR NORTHEASTERN DUTCHESS COUNTY...
At 422 PM EDT, a severe thunderstorm was located over Millbrook, or
13 miles southeast of Rhinebeck, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect wind damage to
trees, and power lines.
this severe thunderstorm will remain over mainly rural areas of
northeastern Dutchess County, including the following locations:
Littlerest, Northeast Center, Oniontown, Lithgow, Sharon Station,
Smithfield, Attlebury, Stissing, South Amenia and Coleman Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4171 7368 4193 7369 4195 7350 4168 7352
TIME...MOT...LOC 2022Z 268DEG 16KT 4182 7369
HAIL...1.00IN
WIND...60MPH
$$
TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 2:16 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jun 13, 2:16 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Albany NY 216 PM EDT Tue Jun 13 2017 .SYNOPSIS... A warm and muggy air mass will be replaced as a cold front will cross the region. There will be a chance for passing showers and thunderstorms. Behind the cold front, cooler and less humid air will move into the region for the mid week period. Another frontal system will approach late Thursday night and into the weekend, with the chance for more showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY/... As of 200 PM EDT...Convection was developing along the pre- frontal trough axis which extended along and just south of I90. Mesoscale windows from SPC and LAPS suggest SBCAPES were near or just above 2K J/KG just south of this boundary. However, as stated in previous discussions, mid level lapse rates were marginal with values below 7 C/Km and best upper jet support remains well north of the St Lawrence Valley. So convection will mostly rely on the surface convergence. Mesoscale HRRR and NAM3KM still differ with respect to overall coverage pattern for the afternoon. HRRR remains quite robust yet current regional radar observations are quite a bit less and the NAM3KM does not capture upstream activity too well but quickly develops the southern portions of the region through the afternoon hours. So we will keep chance PoPs for these areas with slight chance PoPs further north. The main cold front with a more significant drier push of air was approach Lake Ontario where dewpoints were into the 50s. This should move the region through the evening hours and by sunrise Wednesday, drier air advection will be well underway as frontal zone approaches the I80 corridor. Drier and more seasonable temperatures are expected through Wednesday as the nose of the 1026MB surface high near James Bay spreads its influence southward. Mean PWATs fall back to between one half to three quarters of an inch as surface dewpoints fall back further into the 40s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/... The next storm system will be approaching from the Great Lakes Thursday night with increasing clouds. Depending on its exact speed, some showers may move into western areas by late in the night, although this is still uncertain. Lows on Thursday night will mainly be in the 50s. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Guidance is in agreement the longwave pattern across the northern CONUS should be nearly zonal as we head into the weekend. Ridging along the east coast is expected to continue to weaken as it shifts farther eastward. Looking at an active northern stream with a trough developing across the eastern CONUS by early next week as short waves rotate about an upper level low that develops over Hudson Bay Canada. The weather will be unsettled with boundaries and short waves moving across the region. The model differs with the timing of these features so have mainly chance pops through the period. However on Friday, have gone with higher likely pops for showers as a warm front gradually approaches from the west. With the warm front expected to remain to our west have below normal temperatures for Friday. Elevated instability is expected to move across the region Friday night so have added the mention of thunder. Over the weekend we should be in the warm sector thus warmer along surface-based instability and the threat for thunderstorms especially during the daytime. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... Pre-frontal boundary was sliding south of I90 where some scattered convection was developing. Due to the scattered nature of this activity, we will place a VCTS into KALB-KPSF-KPOU at this time. Otherwise, mainly VFR conditions expected through the TAF forecast cycle ending 18Z/WED. Winds will become northwesterly to northerly tonight and continue into Wednesday with sustained magnitudes 10kts or less with some higher gusts from time to time just below 20kts. Outlook... Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: High Operational Impact. Likely SHRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Sunday: Moderate Operational Impact. Chance of SHRA...TSRA. && .FIRE WEATHER... A cold front will be moving across the region today. RH values will only fall to 50 percent this afternoon with some passing scattered showers and thunderstorms thanks to the cold front. West winds will become northwest at 5-10 mph. Not everywhere will see rainfall, but any spot that sees a thunderstorm could see a locally heavy downpour. Behind the cold front, RH values will fall to 30-35 percent on Wednesday afternoon with north winds of 5 to 10 mph with no chance for precipitation. The next chance for widespread rain showers will be Friday into Saturday. && .HYDROLOGY... No widespread hydrologic issues are anticipated over the next several days. Recent dry weather has allowed elevated river levels to return closer to normal flows. A cold front will be crossing the region today, which will allow for a a chance for scattered showers and thunderstorms. These rivers won't have a big impact on main stem rivers and streams, but brief heavy downpours will be possible within any thunderstorm. Although flash flooding is not anticipated, poor drainage and urban areas could briefly see locally high water during any thunderstorm. Dry weather will then return once again for Wednesday into Thursday. The next chance for showers and thunderstorms will be Friday into the weekend with another frontal system moving through the area. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Frugis/BGM NEAR TERM...BGM SHORT TERM...Frugis LONG TERM...IAA AVIATION...IAA/BGM FIRE WEATHER...Frugis HYDROLOGY...Frugis
Hazardous weather outlook, Jun 13, 4:47 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 447 AM EDT Tue Jun 13 2017 NYZ032-033-038>043-048>050-082>084-VTZ013>015-141100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Western Schenectady-Eastern Schenectady-Southern Saratoga- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for Herkimer, Hamilton, Fulton, Montgomery, Saratoga, Schenectady, Warren and Washington counties in east central and eastern New York and southern Vermont. .DAY ONE...Today and Tonight. There is a slight to low chance of a non-severe thunderstorm this morning into this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-141100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Schoharie-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess- 447 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and Ulster, Greene, Schoharie, Albany, Rensselaer, Columbia and Dutchess counties in eastern and east central New York. .DAY ONE...Today and Tonight. There is a chance of thunderstorms this afternoon. The Storm Prediction Center has placed the region in a marginal risk for severe thunderstorms, with the main threat being gusty winds. Heavy rainfall is also possible with any thunderstorm, which may lead to minor flooding of urban and poor drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a chance for thunderstorms on Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon.
In the hours before
Special weather statement, Jun 13, 3:07 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
307 PM EDT TUE JUN 13 2017
NYZ060-061-064>066-131945-
Eastern Dutchess-Eastern Columbia-Western Columbia-Western
Dutchess-Eastern Ulster-
307 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ULSTER...NORTHERN
DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES...
At 306 PM EDT, a strong thunderstorm was located near Saugerties
South, or near Saugerties, moving east at 35 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Saugerties, Lake Katrine and Saugerties South around 310 PM EDT.
Kingston and Port Ewen around 315 PM EDT.
Rhinebeck, Clermont and Red Hook around 320 PM EDT.
Pine Plains, Ancram and Stanfordville around 340 PM EDT.
Amenia and Millerton around 345 PM EDT.
Other locations impacted by this storm include Pachin Mills,
Ancramdale, Kerleys Corners, Quarryville, Lithgow, Katsbaan, Shultis
Corners, Sweet Meadows, Linden Acres and Smithfield.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4197 7413 4214 7406 4203 7349 4192 7350
4177 7357
TIME...MOT...LOC 1906Z 289DEG 30KT 4203 7401
TAWLocal storm report, Jun 13, 3:11 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM TSTM WND DMG 1 N GRETNA 41.80N 73.85W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN IN ROADWAY
&&
EVENT NUMBER ALY1703860
SNDLocal storm report, Jun 13, 3:17 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
317 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0208 PM TSTM WND DMG DEWITT MILLS 41.86N 73.89W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE ON HOME
0209 PM TSTM WND DMG DEWITT MILLS 41.86N 73.87W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN
0215 PM TSTM WND DMG 1 SSW CLINTON HOLLOW 41.83N 73.83W
06/13/2017 DUTCHESS NY AMATEUR RADIO
MULTIPLE TREES DOWN ALONG BROWNING ROAD.
0229 PM TSTM WND DMG 1 N GRETNA 41.80N 73.85W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES DOWN IN ROADWAY
&&
EVENT NUMBER ALY1703857 ALY1703859 ALY1703858 ALY1703860
SNDSpecial weather statement, Jun 13, 3:22 PM EDT, 9 minutes before
Special Weather Statement National Weather Service Albany NY 322 PM EDT TUE JUN 13 2017 NYZ064>066-132000- Eastern Dutchess-Western Dutchess-Eastern Ulster- 322 PM EDT TUE JUN 13 2017 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER AND CENTRAL DUTCHESS COUNTIES... At 322 PM EDT, a strong thunderstorm was located near Tillson, or near Kingston, moving east at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. This storm will be near... Port Ewen around 330 PM EDT. Rhinebeck, Hyde Park and Staatsburg around 335 PM EDT. Pleasant Valley around 350 PM EDT. Millbrook and Stanfordville around 400 PM EDT. Other locations impacted by this storm include Rolling Meadows, Salt Point, Norrie Heights, Rosendale, Maple Hill, Lithgow, Hillside, Haviland, Smithfield and Shunpike. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4175 7409 4192 7410 4198 7360 4174 7359 TIME...MOT...LOC 1922Z 268DEG 16KT 4184 7400 TAW
Special weather statement, Jun 13, 3:26 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Albany NY
326 PM EDT TUE JUN 13 2017
VTZ013-014-132015-
Western Windham-Bennington-
326 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BENNINGTON AND
NORTHWESTERN WINDHAM COUNTIES...
At 325 PM EDT, a strong thunderstorm was located near Manchester
Center, or near Manchester, moving east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Londonderry around 345 PM EDT.
Other locations impacted by this storm include Stratton Valley,
Windham, Bondville, Peru Town Center, Grafton, Stratton Acres,
Rawsonville, Intervale, South Windham and Barnumville.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4308 7260 4306 7309 4324 7308 4330 7282
4325 7282 4322 7269 4323 7260 4315 7258
TIME...MOT...LOC 1925Z 259DEG 21KT 4317 7296
BGMLocal storm report, Jun 13, 3:29 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
329 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM TSTM WND DMG 1 NW SYLVAN LAKE 41.62N 73.75W
06/13/2017 DUTCHESS NY AMATEUR RADIO
TREE AND WIRES IN ROADWAY
&&
EVENT NUMBER ALY1703861
SNDThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 1:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 2:08 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jun 13, 2:50 PM EDT | Special Weather Statement | ALY | Dutchess | 40 min |
| Jun 13, 2:53 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess | 67 min |
| Jun 13, 2:59 PM EDT | Special Weather Statement | ALY | Ulster | 46 min |
| Jun 13, 3:07 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 3:15 PM EDT | Severe Thunderstorm Warning | ALY | Dutchess, Ulster | 60 min |
| Jun 13, 3:22 PM EDT | Special Weather Statement | ALY | Dutchess | 38 min |
| Jun 13, 4:38 PM EDT | Severe Thunderstorm Warning | ALY | Columbia | 67 min |
| Jun 13, 5:07 PM EDT | Special Weather Statement | ALY | Dutchess | 23 min |
| Jun 13, 5:26 PM EDT | Areal Flood Advisory | ALY | Dutchess | 2 hr |
| Jun 13, 5:40 PM EDT | Special Weather Statement | ALY | Dutchess | 35 min |
| Jun 13, 6:19 PM EDT | Special Weather Statement | ALY | Dutchess | 26 min |
Nearby
Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.